Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 288, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Oct 6, 2017, 8:37 PM CDT for Deaf Smith County, Randall County, Texas. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2017, 8:37 PM CDT (01:37 UTC)
- Expired
- Oct 6, 2017, 9:45 PM CDT
- In force
- 68 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Deaf Smith County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 72 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 6, 8:25 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 991 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1620 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 8.5
The text
As transmitted.
743
WUUS54 KAMA 070137
SVRAMA
TXC117-381-070245-
/O.NEW.KAMA.SV.W.0288.171007T0137Z-171007T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
837 PM CDT FRI OCT 6 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Western Randall County in the Panhandle of Texas...
Southeastern Deaf Smith County in the Panhandle of Texas...
* Until 945 PM CDT
* At 837 PM CDT, a severe thunderstorm was located over Summerfield,
or 9 miles southwest of Hereford, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* Locations impacted include...
Hereford, Canyon, Umbarger, Mescalero Park, Buffalo Lake and Dawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3475 10265 3481 10268 3509 10184 3475 10184
TIME...MOT...LOC 0137Z 250DEG 42KT 3476 10255
HAIL...1.00IN
WIND...60MPH
$$
Guerrero3 follow-up statements
007
WWUS54 KAMA 070201
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
901 PM CDT FRI OCT 6 2017
TXC117-381-070245-
/O.CON.KAMA.SV.W.0288.000000T0000Z-171007T0245Z/
Randall TX-Deaf Smith TX-
901 PM CDT FRI OCT 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR WESTERN RANDALL AND SOUTHEASTERN DEAF SMITH COUNTIES...
At 901 PM CDT, a severe thunderstorm was located 4 miles southwest of
Dawn, or 9 miles east of Hereford, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Hereford, Canyon, Umbarger, Mescalero Park, Buffalo Lake and Dawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3475 10245 3489 10239 3509 10184 3475 10184
TIME...MOT...LOC 0201Z 250DEG 42KT 3486 10223
HAIL...1.00IN
WIND...60MPH
$$
Guerrero475
WWUS54 KAMA 070223
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
923 PM CDT FRI OCT 6 2017
TXC117-070232-
/O.CAN.KAMA.SV.W.0288.000000T0000Z-171007T0245Z/
Deaf Smith TX-
923 PM CDT FRI OCT 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DEAF SMITH COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area and therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of Texas.
LAT...LON 3476 10215 3495 10211 3509 10184 3475 10184
TIME...MOT...LOC 0222Z 250DEG 42KT 3494 10198
$$
TXC381-070245-
/O.CON.KAMA.SV.W.0288.000000T0000Z-171007T0245Z/
Randall TX-
923 PM CDT FRI OCT 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR WESTERN RANDALL COUNTY...
At 922 PM CDT, a severe thunderstorm was located 4 miles southwest of
Canyon, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Canyon and Mescalero Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3476 10215 3495 10211 3509 10184 3475 10184
TIME...MOT...LOC 0222Z 250DEG 42KT 3494 10198
HAIL...1.00IN
WIND...60MPH
$$
Guerrero670
WWUS54 KAMA 070238 RRA
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
938 PM CDT FRI OCT 6 2017
TXC381-070248-
/O.EXP.KAMA.SV.W.0288.000000T0000Z-171007T0245Z/
Randall TX-
938 PM CDT FRI OCT 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN RANDALL COUNTY WILL
EXPIRE AT 945 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of Texas.
LAT...LON 3476 10215 3495 10211 3509 10184 3475 10184
TIME...MOT...LOC 0238Z 250DEG 42KT 3500 10176
$$
GuerreroWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 6:08 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Oct 6, 6:08 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 608 PM CDT Fri Oct 6 2017 .AVIATION...00Z TAFs...VFR conditions will prevail throughout the forecast period under mostly clear skies. However, thunderstorms have developed north of Dalhart and more are expected to develop across the western Panhandles tonight. Best chance appears to be at KAMA with VCTS mention BTWN 07/02Z thru 07/05Z. Otherwise, winds will veer from southwest 15 to 25 kts to northwest 15 to 25 kts behind frontal passage at all terminals around 07/03Z at KGUY through 07/06Z for KDHT & KAMA. After frontal passage, winds should start to AOB 12 kts with mostly clear to clear skies for the rest of the TAF period. Bieda && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 51 75 50 82 51 / 40 0 0 0 0 Beaver OK 54 77 53 83 52 / 80 0 0 0 5 Boise City OK 48 75 46 81 46 / 30 0 0 0 5 Borger TX 52 78 51 84 54 / 40 0 0 0 0 Boys Ranch TX 50 77 52 83 52 / 30 0 0 0 0 Canyon TX 51 75 49 83 51 / 40 0 0 0 0 Clarendon TX 56 77 54 84 54 / 90 0 0 0 0 Dalhart TX 48 75 46 82 48 / 10 0 0 0 0 Guymon OK 52 77 49 81 49 / 50 0 0 0 0 Hereford TX 49 75 48 82 51 / 30 0 0 0 0 Lipscomb TX 55 77 54 82 53 / 90 0 0 0 0 Pampa TX 53 75 52 82 52 / 70 0 0 0 0 Shamrock TX 58 79 54 82 55 / 90 0 0 0 0 Wellington TX 60 80 55 84 56 / 90 0 0 0 0 && .PREV DISCUSSION... /Issued 316 PM CDT Fri Oct 6 2017/ SHORT TERM...Tonight through 1 AM... * Synoptic Overview: A distinct S/WV can be seen on WV imagery departing across WRN OK and this has finally pushed precip and most cloud cover out of the area. Mid-upr level trough across WY and CO will continue to drive east to east/southeast toward the cen plains. While the strongest PVA will move north of the region, a jet streak and developing right jet entrance region will sweep across the Panhandles from 21Z to 6Z this evening. There is notable large scale lift indicated by models in the form of H7-H3 Q-Vector convergence. Some mid level cooling is forecast assoc w/ this feature as well, but most significant H5 cooling will occur across the far northern areas while the south should around -6 to -8 deg C. While much drier air is seen moving into the region from the west on WV imagery, most of this is occurring above H7 and models maintain good theta-e profiles at H85 to H7. The H5 drying could provide beneficial evap cooling in updrafts that could strengthen mid level lapse rates once storms initiate. Currently a cold front extends across SW KS and SE CO while a trough extends across ERN NM. * Mesoscale: Completely saturated soil is likely contributing to holding temps down, but is also aiding in keeping dewpoints elevated this afternoon. Temps hovering in the upr 70s to low 80s with mid-upr 60s dewpoints is keeping things capped with CIN values of -100 to -200 J/KG noted still at 18Z. Temp profiles will continue to improve through the aftn and expect minimal CAP by late aftn with MLCAPE values reaching 1500-2500 J/kg area wide. SFC winds are SW across the west and turn more southerly as you move to the far east. Models suggest this will continue with possibly a bit more of the area turning more southerly with time before the trough and front move through the area. Veering wind profiles are noted, however low level turning is minimal in the west, but slightly better in the east given SFC winds discussed above. Model soundings show increasing shear values between 21Z and 00Z with effective bulk shear reaching 50-60 by 00z. Values of 0-1 km helicity is forecast to increase to 100-200 by 00z as SSW H85 winds increase to around 30 knots. 0-1 km helicity is forecast to be near 300 in the east by 3z as the LLJ kicks in with H85 winds increasing to AOA 40 kts. This all seems to support supercell potential, but this partly depends on breaking the cap ahead of aforementioned boundaries. Most CAMs indicated a brief window of supercell potential in the central zones before becoming more linear across the east, but CAMs have failed us before on storm mode, so this will have to be watched. LCL heights remain plenty low for tornado development throughout the event. * Threats: All hazards are possible with this event including an isold tornado although tornado potential may strongly ride on degree and location of SFC wind backing. A few very large hail reports to around baseball size are possible, but overall hail size will likely remain in 1 1/2 to 2" range. Winds up to 70 MPH will also be possible. As storm mode becomes linear to the east wind may become the biggest threat. * Timing & Location: Highest severe potential (enhanced on SPC outlook) remains across the n/cen Panhandles. In general central and eastern areas will likely have greatest threat and highest coverage of storms. Some timing uncertainty remains wrt storm initiation, but expect initial storms as early as around 4-5 pm in the west although it could be closer to 7 pm. Storms will sweep east and are expected to clear the eastern Panhandles around midnight. Best chc for severe will likely be between 6 pm and 10 pm. Gittinger LONG TERM...Tonight after 1 AM through Thursday... A cold front coming into the area tonight will be the push that ushers storms out of the area by late tonight/early morning hours. This front is being pushed by an upper level trough that will be moving across the Plains. As the trough slides east, the Panhandles will see dry northwest flow aloft; however, this will be short-lived as southwest flow returns by Sunday as the trough crosses the Appalation Mts and the next upper level trough begins to dig south into the western CONUS. By Monday, the models still differ on timing and depth of the system. The GFS, NAM, and Canadian try to close off the upper low while the GFS ensemble and ECMWF leave it as an open wave. Thus depending on which model ends up correct, will determine how fast the next cold front moves through. All models seem to show it barreling through the area and not stalling out. It is likely that the front should be all the way through the area by midday on Monday. The GFS tries to sneak some precip into our far northwest area Monday night. While lows will be getting down around 34 to 36 degrees, the precip is likely to fall while it is still warmer, 40ish degrees, so expect any precip if it happens to be rain. Also, if cloud cover lingers through the night, the frost potential will be diminished. If clouds exit the area, a frost could be possible. Mid week looks to remain dry and fairly uneventful as models try to realign themselves. By the end of the workweek, long range models indicate more consensus with upper level high pressure over the Gulf with the next trough developing just north of the Pacific Northwest states. Beat && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 98/88/16
Hazardous weather outlook, Oct 6, 2:23 PM CDT, 6 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 223 PM CDT Fri Oct 6 2017 OKZ001>003-TXZ001>020-070900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 223 PM CDT Fri Oct 6 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected later this afternoon and tonight across the Texas and Oklahoma Panhandles. These thunderstorms could become strong to severe with hail and damaging winds being the primary hazards. An isolated tornado can't be ruled out. Flash flooding will also remain a possibility with storms over areas that received heavy rain recently. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A light frost may be possible across the northwestern Panhandles Monday night into Tuesday morning. .SPOTTER INFORMATION STATEMENT... Emergency Management officials and spotter groups should be alert for severe weather this afternoon and tonight across all of the Panhandles. Beat
In the hours before
Special weather statement, Oct 6, 6:04 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
604 PM CDT FRI OCT 6 2017
OKZ001-002-TXZ001-002-070000-
Cimarron OK-Texas OK-Sherman TX-Dallam TX-
604 PM CDT FRI OCT 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS...SOUTHEASTERN
CIMARRON...NORTHWESTERN SHERMAN AND NORTHEASTERN DALLAM COUNTIES
UNTIL 700 PM CDT...
At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Conlen, or 21 miles north of Dalhart, moving
northeast at 55 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Stratford, Griggs and Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3624 10255 3641 10262 3680 10194 3647 10170
3626 10215
TIME...MOT...LOC 2304Z 244DEG 46KT 3638 10248
GuerreroSpecial weather statement, Oct 6, 6:51 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
651 PM CDT FRI OCT 6 2017
OKZ002-TXZ002-003-070030-
Texas OK-Sherman TX-Hansford TX-
651 PM CDT FRI OCT 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS...NORTHWESTERN
HANSFORD AND NORTHEASTERN SHERMAN COUNTIES UNTIL 730 PM CDT...
At 651 PM CDT, Doppler radar was tracking a strong thunderstorm over
Texhoma, or 18 miles southwest of Guymon, moving east at 50 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Guymon, Hooker, Goodwell, Optima, Hardesty, Adams and Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3653 10097 3641 10161 3642 10184 3663 10191
3692 10111
TIME...MOT...LOC 2351Z 251DEG 45KT 3653 10175
GuerreroLocal storm report, Oct 6, 7:03 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
703 PM CDT FRI OCT 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL GOODWELL 36.59N 101.63W
10/06/2017 E0.88 INCH TEXAS OK TRAINED SPOTTER
&&
EVENT NUMBER AMA1700858
WEBERSpecial weather statement, Oct 6, 8:06 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Amarillo TX 806 PM CDT FRI OCT 6 2017 OKZ002-003-TXZ003>005-070145- Texas OK-Beaver OK-Ochiltree TX-Hansford TX-Lipscomb TX- 806 PM CDT FRI OCT 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVER... SOUTHEASTERN TEXAS...NORTHWESTERN LIPSCOMB...NORTHEASTERN HANSFORD AND NORTHERN OCHILTREE COUNTIES UNTIL 845 PM CDT... At 805 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Gruver, or 14 miles north of Spearman, moving east at 55 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Perryton, Booker, Hardesty, Bryans Corner, Farnsworth, Boyd and Balko. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3627 10138 3651 10147 3686 10062 3638 10045 TIME...MOT...LOC 0105Z 251DEG 49KT 3639 10129 Guerrero
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 8:06 PM CDT | Special Weather Statement | AMA | Hansford | 39 min |
| Oct 6, 8:13 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Lipscomb, Ochiltree | 62 min |
| Oct 6, 9:11 PM CDT | Special Weather Statement | AMA | Ochiltree | 49 min |
| Oct 6, 9:13 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Potter, Randall | 62 min |
| Oct 6, 9:17 PM CDT | Special Weather Statement | AMA | Hutchinson, Roberts | 58 min |
| Oct 6, 9:28 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hemphill, Hutchinson, Lipscomb, Ochiltree, Roberts | 37 min |
| Oct 6, 9:45 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley, Randall | 60 min |
| Oct 6, 9:52 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 25 min |
| Oct 6, 10:03 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Wheeler | 57 min |
| Oct 6, 10:27 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley | 33 min |
| Oct 6, 10:58 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Gray, Wheeler | 43 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.